Naren Gunja, MB BS, FACEM, Medical Director & Toxicologist, Clinical Senior Lecturer. Andis Graudins, PhD, MB BS, FACEM, FACMT, Toxicologist, Professor of Emergency Medicine Research.
Management of cardiac arrest following poisoning
Article first published online: 12 JAN 2011
© 2011 The Authors. EMA © 2011 Australasian College for Emergency Medicine and Australasian Society for Emergency Medicine
Emergency Medicine Australasia
Volume 23, Issue 1, pages 16–22, February 2011
How to Cite
Gunja, N. and Graudins, A. (2011), Management of cardiac arrest following poisoning. Emergency Medicine Australasia, 23: 16–22. doi: 10.1111/j.1742-6723.2010.01369.x
- Issue published online: 1 FEB 2011
- Article first published online: 12 JAN 2011
- Accepted 28 October 2010
- cardiac arrest;
Toxic cardiac arrest is an uncommon manifestation of poisoning. Patients might benefit from resuscitative measures that are over and above those recommended in standard ACLS resuscitation guidelines. Extraordinary resuscitative measures might include the use of toxin-specific antidotes, prolonged CPR and/or other measures to bypass the poisoned myocardium (such as extra-corporeal membrane oxygenation). Treating medical staff should seek expert advice from a toxicologist or from their Poisons Information Centre network (Australia 13 11 26; New Zealand 0800 764 766) at the earliest opportunity when managing patients with cardiac arrest or intractable shock from known or suspected poisoning. Ideally, toxicological expertise should be sought before the withdrawal of active treatment in cardiac arrest or shock from known or suspected poisoning.